Alert archive / Missouri / Flash Flood Warnings in 2006

Flash Flood Warning 5, NWS Springfield, MO

April 29, 2006McDonald County, Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at Apr 29, 2006, 2:26 AM CDT for McDonald County, Newton County, Missouri. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2006, 2:26 AM CDT (07:26 UTC)
Expired
Apr 29, 2006, 9:30 AM CDT
In force
7 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 92 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 3:45 AM CDTFLASH FLOODNewtonia, MOHIGHWAY 86 NEAR NEWTONIA WATER OVER THE ROADWAY MODOT ENROUTE TO CLOSE ROAD. CAR OFF THE ROAD IN THIS LOCATION WITH FIRE DEPT SENT TO RESCUE PASSENGERS FROM CAR AS WATER WAS ENGULFING THE CAR. UNSURE IF CAR WAS WASHED OFF ROAD OR DROVE OFF ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 79 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2006-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2006-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
635 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 290726
FFWSGF
MOC119-145-291430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
226 AM CDT SAT APR 29 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCDONALD COUNTY IN SOUTHWEST MISSOURI.
  NEWTON COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 930 AM CDT.

* AT 215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  HEAVY RAINFALL MOVING ACROSS THE WARNED AREA. DOPPLER RADAR        
  ESTIMATES INDICATE THAT RAINFALL RATES OF ONE TO THREE QUARTERS OF 
  AN INCH PER HOUR ARE OCCURRING WITH THE HEAVY RAIN.

* MODERATE TO HEAVY RAIN WILL CONTINUE ACROSS NEWTON AND MCDONALD    
  COUNTIES OVER THE NEXT SEVERAL HOURS. RAINFALL AMOUNTS OF ONE AND  
  A HALF TO LOCALLY TWO AND A HALF INCHES ARE LIKELY BEFORE SUNRISE. 
  RUNOFF FROM THIS HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF LOW   
  WATER CROSSINGS ACROSS THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 3705 9409 3651 9408 3650 9463 3704 9461

$$

IZZI
3 follow-up statements
000 
WGUS73 KSGF 290915
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
406 AM CDT SAT APR 29 2006

MOC119-145-291430-
NEWTON MO-MCDONALD MO-
406 AM CDT SAT APR 29 2006

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR MCDONALD AND NEWTON
COUNTIES UNTIL 930 AM CDT...

AT 359 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE HEAVIER RAINFALL HAS GENERALLY ENDED ACROSS THE WARNED AREA. 
RADAR ESTIMATES AND AUTOMATED RAIN GAUGES INDICATE THAT ONE TO TWO 
INCHES OF RAIN FELL ACROSS THE WARNED AREA...SO WHILE THE HEAVIEST 
RAINFALL HAS ENDED RUNOFF WILL CONTINUE TO LEAD TO FLASH FLOODING OF 
LOW WATER CROSSINGS AND OTHER LOW LYING AND FLOOD PRONE AREAS. 

AT 400 AM...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING 
OCCURRING ON HIGHWAY 86 NEAR NEWTONIA IN NEWTON COUNTY. BECAUSE OF 
THE HILLY TERRAIN OF THE OZARKS...THERE ARE HUNDREDS OF LOW WATER 
CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT 
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT 
ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES 
AWAY.

LAT...LON 3705 9409 3651 9408 3650 9463 3704 9461

$$

IZZI
000 
WGUS73 KSGF 291201
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
700 AM CDT SAT APR 29 2006

MOC119-291430-
MCDONALD MO-
700 AM CDT SAT APR 29 2006

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR MCDONALD COUNTY HAS
BEEN CANCELLED...

AT 650 AM...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT NO 
FLOODING WAS OCCURRING IN MCDONALD COUNTY.

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.


LAT...LON 3705 9409 3679 9414 3678 9459 3704 9461

$$

MOC145-291430-
NEWTON MO-
700 AM CDT SAT APR 29 2006

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NEWTON COUNTY UNTIL 930
AM CDT...

HIGHWAY 86 IN NEWTONIA HAS BEEN CLOSED DUE TO FLOODING. 

HEAVY RAINFALL HAS ENDED IN THE WARNING AREA...AND FLOOD WATERS 
SHOULD BEGIN TO RECEDE BY MID MORNING. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN

LAT...LON 3705 9409 3679 9414 3678 9459 3704 9461

$$

TERRY
000 
WGUS73 KSGF 291433
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
930 AM CDT SAT APR 29 2006

MOC145-291500-
NEWTON MO-
930 AM CDT SAT APR 29 2006

...FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NEWTON COUNTY HAS BEEN 
ALLOWED TO EXPIRE...

AT 925 AM...LOCAL LAW ENFORCEMENT OFFICERS INDICATED NO FLOODING WAS 
OBSERVED ACROSS NEWTON COUNTY. ALSO...EARLIER FLOODING ALONG HIGHWAY 
86 IN NEWTONIA HAS CLEARED AND REOPENED AT THIS TIME.  

LAT...LON 3705 9409 3679 9414 3678 9459 3704 9461

$$

JLT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 11:42 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Apr 28, 11:42 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1142 PM CDT FRI APR 28 2006

.DISCUSSION...
WELL ADVERTISED...LONG DURATION HEAVY RAIN EVENT UNDERWAY THIS
AFTERNOON WITH MUCH OF THE WESTERN PORTION OF THE SGF CWA ALREADY
RECORDING 1/4 TO 1/2 INCH OF RAIN...WITH HIGHER AMOUNTS ASSOCIATED
WITHIN WARM PROCESS THUNDERSTORM RAINFALL...PINEVILLE MO OVER AN
1.16 INCHES FOR EXAMPLE.

LOOKING AHEAD...FORECAST CHALLENGES DO EXIST ON HOW TO HANDLE
SOUTHERN PLAINS CONVECTION AND EXPECTED DRY SLOT. BASED LARGELY UPON
THE ORIENTATION OF THE H8 THETA E RIDGE...GFS WOULD SUGGEST LOW
LEVEL FLOW SHOULD BE REDUCED...YET THE MODEL MAINTAINS SUBSTANTIAL
QPF.  NAM ON THE OTHER HAND HAS A SLOWER EASTWARD MOVEMENT OF THE
SOUTHERN PLAINS MCS...A GOOD FETCH INTO SOUTHERN MISSOURI...YET
REDUCES QPF TOO MUCH PERHAPS DUE TO OVER EMPHASIZING THE DRY SLOTS
ARRIVAL AS EARLY AS 9Z OVER THE WESTERN CWA.

CONSIDERING FACTORS INCLUDING CURRENT RAIN RATES...EXTENT OF UPPER
DIVERGENCE AND LOW LEVEL SATURATED FLOW...AND THAT THE THETA E RIDGE
WILL REMAIN AHEAD OF THE PLAINS CONVECTION...EXPECT WIDESPREAD 1.5
TO 3 INCH RAIN AMOUNTS BEFORE DRY SLOT CAN MAKE ITS IMPACT.
QUESTIONS REMAIN OVER WHETHER ENOUGH INSTABILITY MAY BE REALIZED FOR
SEVERE STORMS TO FORM ON SATURDAY.

LONG TERM (MONDAY THROUGH FRIDAY)...

AT THE BEGINNING OF THIS PERIOD...CLOSE LOW THAT WILL AFFECT THE
REGION THIS WEEKEND WILL CONTINUE TO MEANDER OVER THE MIDWEST
MONDAY...BUT WILL GET KICKED EAST BY ANOTHER UPSTREAM SHORTWAVE
PROGGED BY BOTH THE ECMWF AND GFS TO MOVE INTO WESTERN CANADA AND
THE PACIFIC NORTHWEST EARLY MONDAY. RAIN CHANCES WILL LINGER INTO
MONDAY...ESPECIALLY NORTHEAST PORTIONS OF THE FORECAST AREA MONDAY.
THE NEXT CHANCE FOR RAIN SHOULD BE WITH THE APPROACH OF THIS UPPER
SYSTEM LATE WEDNESDAY INTO THURSDAY AS IT MOVES FROM THE PLAINS INTO
THE MIDWEST/OH VALLEY.

&&

.AVIATION...

FOR THE 06Z TAFS...WIDESPREAD RAIN EXPECTED TO CONTINUE OVERNIGHT.
CONVECTION ONGOING OVER EASTERN OKLAHOMA AS OF 0430Z WILL LIKELY
PUSH INTO THE FORECAST AREA AFTER 08Z AND HAVE ADDED THUNDER TO THE
TAFS THEN.  CEILINGS UNTIL THE ENHANCED PRECIPITATION ARRIVES SHOULD
REMAIN AROUND 5000 FEET WITH LOWER CEILINGS/VISIBILITIES AFTER 08Z.
CURRENTLY DROPPING CEILINGS INTO THE 2000 TO 3000 FOOT RANGE AND
VISIBILITIES TO AROUND 3 MILES.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Apr 29, 1:29 AM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
129 AM CDT SAT APR 29 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
129 AM CDT SAT APR 29 2006

...LOCALIZED FLOODING POSSIBLE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT.

  WEATHER HAZARDS EXPECTED:

  LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  ACROSS ALL OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST
  KANSAS TONIGHT.

  DISCUSSION:

  A STORM SYSTEM WAS STILL OUT ACROSS WEST TEXAS AT EARLY EVENING.
  RAINFALL WITH EMBEDDED THUNDERSTORMS WILL CONTINUE OVER THE
  AREA OVERNIGHT WITH HEAVY RAINFALL POSSIBLE.  GENERAL RAINFALL
  AMOUNTS OF ONE TO TWO INCHES ARE LIKELY TONIGHT WITH HIGHER
  ISOLATED AMOUNTS POSSIBLE.  LOCALIZED FLOODING WILL BE
  POSSIBLE...ESPECIALLY IN LOW LYING AREAS THAT NORMALLY FLOOD
  DURING HEAVY RAIN EVENTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  AS THE STORM SYSTEM SLOWLY PUSHES FURTHER EAST INTO THE PLAINS...
  THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ON SATURDAY.  IF
  SOME CLEARING CAN TAKE PLACE DURING THE DAY ON SATURDAY...THE
  ATMOSPHERE WILL FURTHER DESTABILIZE WITH A CHANCE OF SEVERE
  STORM DEVELOPMENT DURING THE AFTERNOON.

  THUNDERSTORM CHANCES WILL GRADUALLY DIMINISH LATE IN THE WEEKEND
  INTO MONDAY WITH ADDITIONAL THUNDERSTORM CHANCES LATER IN THE
  UPCOMING WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT...HOWEVER
  SPOTTERS SHOULD REPORT ANY OBSERVED FLOODING TO LAW ENFORCEMENT
  FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG/IZZI

Nearby

Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.